Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 361, NWS Dodge City, KS

August 30, 2004Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2004, 4:35 AM CDT for Kiowa County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2004, 4:35 AM CDT (09:35 UTC)
Expired
Aug 30, 2004, 5:15 AM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:50 AM CDTHAIL 0.88Haviland, KS
Aug 30, 4:50 AM CDTHAIL 0.88Haviland, KS
Aug 30, 4:50 AM CDTHAIL 0.88Haviland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 300935
SVRDDC
KSC097-301015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 515 AM CDT

* AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAVILAND...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN KIOWA COUNTY...
  HAVILAND...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3765 9917 3745 9922 3746 9908 3768 9903
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 30, 3:15 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT MON AUG 30 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE HIGH TEMPERATURES NEXT FEW DAYS.

NORTHWEST FLOW ALOFT WILL WEAKEN TODAY AS UPPER JET OVER THE
NORTHERN HIGH PLAINS LIFTS NORTH AND EAST. WARMER AIR ALOFT IS
PUSHING INTO WESTERN KANSAS AND MIXING FROM 850MB YIELDS HIGHS
AROUND 90 BOTH TODAY AND TUESDAY. A FEW HIGH CLOUDS WILL DRIFT IN
AND OUT OF THE AREA SO MOSTLY SUNNY TO PARTLY CLOUDY LOOKS GOOD.
LACK OF ANY DEEP LAYER FORCING OR BOUNDARY LAYER CONVERGENCE DOES
NOT SUPPORT THUNDER FOR TUESDAY NIGHT SO HAVE REMOVED POPS.

LATELY SEVERAL THUNDERSTORMS HAVE POPPED UP FROM DODGE CITY AND EAST
AND THESE SEEM TO HAVE BEEN REGENERATED BY PREVIOUS CONVECTIVE
OUTFLOW AND/OR CONVECTIVELY INDUCED VORT. CURRENT THINKING THESE
WILL BE MOVING EAST OF AREA BEFORE DAWN.

DAYS 3-7...

THE MODELS SHOW QUITE A BIT OF VARIABILITY FOR NEXT WEEKEND, BUT
THEY ALL INDICATE A SIGNIFICANT SHORTWAVE TROUGH MOVING ACROSS THE
CENTRAL AND NORTHERN PLAINS. THERE WILL BE A CHANCE FOR
THUNDERSTORMS FRIDAY OR SATURDAY. AHEAD OF THIS TROUGH, WE SHOULD
HAVE A NICE WARMUP WITH LOWER 90S LIKELY. THEN TEMPS OUGHT TO COOL
OFF THIS WEEKEND AS COOL HIGH PRESSURE BUILDS IN. PRECIP CHANCES FOR
WEDNESDAY ARE NOT LOOKING TO GOOD AS THE 72 HR UKMET SHOWS RIDGING
ACROSS THE SOUTHERN PLAINS, WITH THE SOUTHERN EDGE OF THE WESTERLIES
TO OUR NORTH. SO THE BEST CHANCE FOR STORMS WILL BE TO OUR NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 90 63 89 63 / 00 00 00 00
GCK 89 62 88 62 / 00 00 00 00
EHA 88 60 86 60 / 00 00 00 00
LBL 89 62 88 62 / 00 00 00 00
HYS 90 64 90 65 / 00 00 00 00
P28 90 64 90 64 / 10 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/24
Hazardous weather outlook, Aug 30, 3:55 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT MON AUG 30 2004

KSZ030-031-043>046-061>066-074>081-084>090-311000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
355 AM CDT (255 AM MDT) MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS EAST OF A LINE FROM COLDWATER TO
GREENSBURG, KINSLEY, AND LARNED WILL GRADUALLY MOVE EASTWARD AND OUT
OF THE AREA BY EARLY THIS MORNING. SOME OF THESE MAY BRIEFLY BE
SEVERE WITH PENNY SIZE HAIL, AND HEAVY DOWNPOURS. THUNDERSTORMS ARE
NOT ANTICIPATED TO DEVELOP LATER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

In the hours before

Local storm report, Aug 29, 10:51 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE
1051 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 N SCOTT CITY          38.54N 100.91W
08/29/2004  1.00 INCH        SCOTT              KS   PUBLIC

0720 PM     HAIL             SCOTT CITY              38.48N 100.91W
08/29/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

0722 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  2.75 INCH        NESS               KS   TRAINED SPOTTER

0724 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

0726 PM     HAIL             5 N SCOTT CITY          38.55N 100.91W
08/29/2004  0.88 INCH        SCOTT              KS   LAW ENFORCEMENT

0730 PM     HAIL             4 W SCOTT CITY          38.48N 100.98W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

0733 PM     HAIL             4 NE ELLIS              38.98N 99.51W
08/29/2004  0.75 INCH        ELLIS              KS   PUBLIC

0749 PM     HAIL             4 W SCOTT CITY          38.48N 100.98W
08/29/2004  1.00 INCH        SCOTT              KS   LAW ENFORCEMENT

0800 PM     HAIL             1 W ALAMOTA             38.44N 100.33W
08/29/2004  1.50 INCH        LANE               KS   TRAINED SPOTTER

0820 PM     HAIL             1 W HAYS                38.88N 99.34W
08/29/2004  1.75 INCH        ELLIS              KS   PUBLIC

0820 PM     HAIL             13 SW SCOTT CITY        38.35N 101.08W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

0825 PM     HAIL             7 WSW SHALLOW WATER     38.32N 101.03W
08/29/2004  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

0832 PM     HAIL             HAYS                    38.88N 99.32W
08/29/2004  1.75 INCH        ELLIS              KS   EMERGENCY MNGR

0840 PM     HAIL             4 W SHALLOW WATER       38.36N 100.98W
08/29/2004  1.50 INCH        SCOTT              KS   PUBLIC

0855 PM     HAIL             8 WSW FRIEND            38.21N 101.05W
08/29/2004  1.25 INCH        FINNEY             KS   PUBLIC

0910 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  0.88 INCH        NESS               KS   PUBLIC

0912 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  0.75 INCH        LANE               KS   TRAINED SPOTTER

0914 PM     HAIL             10 N DEERFIELD          38.13N 101.13W
08/29/2004  1.00 INCH        KEARNY             KS   TRAINED SPOTTER

0923 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  0.88 INCH        RUSH               KS   LAW ENFORCEMENT

0928 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0929 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   PUBLIC

0931 PM     HAIL             3 NW BISON              38.55N 99.24W
08/29/2004  0.75 INCH        RUSH               KS   PUBLIC

0935 PM     HAIL             1 NE SHIELDS            38.63N 100.44W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

0941 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   LAW ENFORCEMENT

0948 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   FIRE DEPT/RESCUE

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:21 PM CDTSevere Thunderstorm WarningDDCNess54 min
Aug 29, 7:32 PM CDTSevere Thunderstorm WarningDDCEllis58 min
Aug 29, 7:43 PM CDTSevere Thunderstorm WarningDDCLane62 min
Aug 29, 8:00 PM CDTSevere Thunderstorm WarningDDCScott60 min
Aug 29, 8:25 PM CDTSevere Thunderstorm WarningDDCFinney65 min
Aug 29, 8:27 PM CDTSevere Thunderstorm WarningDDCEllis63 min
Aug 29, 8:44 PM CDTSevere Thunderstorm WarningDDCLane46 min
Aug 29, 8:59 PM CDTSevere Thunderstorm WarningDDCKearny46 min
Aug 29, 9:07 PM CDTSevere Thunderstorm WarningDDCRush38 min
Aug 29, 9:31 PM CDTSevere Thunderstorm WarningDDCLane44 min
Aug 29, 9:44 PM CDTSevere Thunderstorm WarningDDCRush31 min
Aug 30, 1:43 AM CDTSevere Thunderstorm WarningDDCClark47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.